Alabama, 2016

Damaging Winds in Alabama, July 9, 2016

July 9, 2016 · NWS BMX · 8 events in 6 counties and zones

An outflow boundary from an earlier MCS pushed into north Alabama during the late morning on July 9th. Conditions were favorable for microbursts due to large CAPE values and drier air aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An outflow boundary from an earlier MCS pushed into north Alabama during the late morning on July 9th. Conditions were favorable for microbursts due to large CAPE values and drier air aloft. Numerous thunderstorms developed rapidly during the early afternoon, some severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 9, 11:56 AM CST, 24 minutes earlier.

Area forecast discussion, Jul 9, 11:56 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1256 PM CDT SAT JUL 9 2016

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

Scattered showers and thunderstorms are already developing, mainly
ahead of an outflow boundary from an earlier MCS in Tennessee.
Given the large CAPE values, lapse rates, and dry air aloft,
conditions appear favorable for microbursts. Therefore a mention
of isolated severe wind gusts was added to the HWO. Models aren't
handling overall radar trends very well, with high-res guidance
suggesting highest rain chances may actually be in the southern
counties. More adjustments will be needed through the day. Outside
of the thunderstorms, dangerous heat index values exist. Added a
few counties to the heat advisory based on trends.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Scattered to numerous showers and storms will continue this
afternoon. Added a TEMPO for TSRA at MGM/TOI/TCL where the
greatest near-term chances of TSRA are, with VCTS elsewhere.
Storms will be capable of gusty winds. Storms will diminish
overnight. Some fog may be possible tonight depending on where the
heaviest rainfall is. This will be re-evaluated in the next TAF
issuance.

32/Davis

&&

.FIRE WEATHER...

Heat and humidity levels will remain high on Saturday and produce
afternoon heat indices at or above 105 degrees for the western and
southern counties. Rain chances will increase over the weekend,
especially over north Alabama.

&&

.PREV DISCUSSION...
/Issued 411 AM CDT SAT JUL 9 2016/

Two main forecast issues today -- the heat, and the increase in
rain chances. Unfortunately, these two issues are somewhat
affected by one another. First off, given the forecast
temperatures and dewpoints, and resultant heat index values, we
are going to go ahead and issue a Heat Advisory for today for a
portion of our area. That area stretches from Eufaula and Phenix
City westward, to include metro Montgomery, and further to Selma
and Demopolis, and then arcing north to Tuscaloosa and Birmingham.
I'm actually especially concerned with Birmingham -- the
temperature there hasn't dropped below 80 degrees in almost 2
whole days, and hasn't been below 75 degrees in about a week.
Although nighttime temps are no longer typically a consideration
in the decision to issue a Heat Advisory, I can't ignore the
potential for heat building up in any non-air conditioned parts of
the city.

Now, having said all that, there does appear to be some potential
relief coming -- at least on the northern end of the Advisory
area. An upper level shortwave is forecast to bring scattered to
numerous showers and thunderstorms to the north half of the state
later today. The timing of the rain's arrival will be crucial in
determining how high the heat index gets across the north. There
is a batch of convection already out there, near and north and
Memphis. But radar loops show that there is very little southward
component to the motion of those storms. It very well might not be
until mid-afternoon before we either see a new batch of storms
develop down here, or ongoing convection upstream pushes down into
our area (or a combination of both). Then again, extensive cloud
cover associated with nearby rain (even if it isn't actively
raining here) could also help to limit the amount of heating
father north.

So, basically, I have a bit higher confidence in reaching Heat
Advisory criteria (heat index of 105+) in the south. But the lack
of cooling at night, and the chance of heating up before the rain
arrives, is (in my opinion) enough to justify the Advisory going
farther north.

Will take this time to note the "Marginal" designation for most of
our area on SPC's Day 1 SWO. There's bound to be some strong
storms out there. Perhaps one or two that grow strong enough to
warrant the issuance of a warning. But I don't see anything
synoptically evident that suggests anything more than that. Of
course, the mesoscale drives much of the thunderstorm threats this
time of year, and we will need to take a look at how things
transpire later this morning to re-assess the severe potential for
this afternoon.

Fairly high rain chances will stay in the forecast through the
rest of the weekend as well, with an upper level low forecast to
meander around the southeast states. That low eventually lifts
north and eastward by Monday or Tuesday next week, and we go back
to a very weak flow, mesoscale dominated, pattern.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  88  70  88  71 /  40  50  40  50  30
Anniston    72  88  71  89  71 /  40  50  40  50  30
Birmingham  76  89  75  89  75 /  40  50  40  50  30
Tuscaloosa  74  89  72  90  73 /  40  50  40  50  30
Calera      73  89  72  89  72 /  40  60  40  50  30
Auburn      74  90  73  90  73 /  40  60  40  40  20
Montgomery  75  92  74  92  74 /  30  60  40  40  20
Troy        74  90  72  92  73 /  30  60  40  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening For the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chilton...Clay...Coosa...Dallas...Elmore...Greene...Hale...
Jefferson...Lee...Lowndes...Macon...Marengo...Montgomery...
Perry...Pickens...Pike...Russell...Shelby...St. Clair...Sumter...
Talladega...Tallapoosa...Tuscaloosa.

&&
Hazardous weather outlook, Jul 9, 9:07 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1007 AM CDT SAT JUL 9 2016

ALZ011>015-017>050-101815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1007 AM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

HEAT INDEX VALUES OVER 105 DEGREES ARE EXPECTED TODAY FOR A LARGE
PORTION OF CENTRAL ALABAMA. A HEAT ADVISORY IS IN EFFECT FROM NOON
TO 9 THIS EVENING FOR THE AFFECTED AREAS.

ISOLATED SEVERE STORMS ARE POSSIBLE TODAY ACROSS ALL OF CENTRAL
ALABAMA. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS UP TO 60 MPH.
THE THREAT FOR SEVERE STORMS WILL DIMINISH THIS EVENING WITH THE
LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 11:28 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CDT SAT JUL 9 2016

ALZ038-047-091815-
CHAMBERS AL-LEE AL-
1228 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEE AND SOUTHEASTERN
CHAMBERS COUNTIES UNTIL 115 PM CDT...

AT 1228 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR OAK BOWERY TO FAIRFAX. MOVEMENT WAS
SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AUBURN...OPELIKA...VALLEY...WAVERLY...CUSSETA...BEANS MILL...
RIVER VIEW...BEULAH...HUGULEY...FAIRFAX...OAK BOWERY...BEAUREGARD...
BLEECKER...GRIFFEN MILL...MOUNT JEFFERSON...
I 85 WELCOME CENTER AT LANETT...
LANETT MUNICIPAL AIRPORT AND ROBERT G. PITTS AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3249 8537 3273 8560 3287 8519 3286 8518
      3285 8515 3283 8517 3281 8517 3278 8512
      3276 8514 3274 8511 3272 8512 3269 8512
      3266 8509 3265 8511 3263 8508 3262 8509
      3259 8508 3256 8504
TIME...MOT...LOC 1728Z 296DEG 21KT 3273 8547 3280 8517

32/DAVIS
Special weather statement, Jul 9, 11:29 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 PM CDT SAT JUL 9 2016

ALZ049-091815-
PIKE AL-
1229 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 115 PM CDT...

AT 1229 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GOSHEN...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...BRUNDIDGE...GOSHEN...BANKS...TROY MUNICIPAL AIRPORT...TROY
UNIVERSITY...ANTIOCH...BRUNDIDGE MUNICIPAL AIRPORT...MOSSY GROVE...
TENNILLE...TARENTUM...MONTICELLO...HAMILTON CROSSROADS AND HENDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3169 8615 3179 8615 3179 8620 3181 8620
      3183 8618 3185 8619 3189 8618 3183 8568
      3162 8575 3162 8591
TIME...MOT...LOC 1729Z 283DEG 21KT 3179 8614

32/DAVIS
Special weather statement, Jul 9, 11:42 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT SAT JUL 9 2016

ALZ030-031-091815-
GREENE AL-SUMTER AL-
1242 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER AND WEST
CENTRAL GREENE COUNTIES UNTIL 115 PM CDT...

AT 1242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GAINESVILLE...OR 16 MILES NORTH OF LIVINGSTON...MOVING
SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOLIGEE...GAINESVILLE...EPES AND NEW MOUNT HEBRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3278 8834 3294 8823 3286 8794 3262 8809
TIME...MOT...LOC 1742Z 298DEG 10KT 3283 8821

32/DAVIS
Special weather statement, Jul 9, 11:47 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT SAT JUL 9 2016

ALZ047-091815-
LEE AL-
1247 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEE COUNTY UNTIL 115 PM
CDT...

AT 1247 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR AUBURN UNIVERSITY...OR NEAR AUBURN...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...OPELIKA...NOTASULGA...AUBURN UNIVERSITY...LOACHAPOKA...
ROBERT G.
PITTS AIRPORT...ROXANA AND CHEWACLA STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3248 8542 3248 8544 3250 8544 3250 8549
      3257 8566 3258 8566 3258 8569 3270 8568
      3267 8541
TIME...MOT...LOC 1747Z 287DEG 21KT 3262 8558

32/DAVIS
Special weather statement, Jul 9, 11:57 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CDT SAT JUL 9 2016

ALZ019>021-091845-
CALHOUN AL-CHEROKEE AL-CLEBURNE AL-
1257 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE...
NORTHEASTERN CLEBURNE AND NORTHEASTERN CALHOUN COUNTIES UNTIL 145 PM
CDT...

AT 1257 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM BALL FLAT TO NEAR FORNEY. MOVEMENT WAS
EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PIEDMONT...FORNEY...PLEASANT GAP...BALL FLAT...MARS HILLS...KNIGHTENS
CROSSROADS...OAK LEVEL...SPRING GARDEN...COLOMA...BORDEN SPRINGS AND
LIBERTY HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3409 8542 3384 8538 3381 8559 3394 8580
      3394 8574 3399 8574 3404 8576 3411 8554
TIME...MOT...LOC 1757Z 284DEG 25KT 3400 8575 3404 8543

32/DAVIS
Special weather statement, Jul 9, 12:13 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT SAT JUL 9 2016

ALZ049-091900-
PIKE AL-
113 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY UNTIL 200 PM
CDT...

AT 113 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LINWOOD...OR 8 MILES NORTHEAST OF TROY...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...BANKS...LINWOOD...JOSIE...MONTICELLO AND SANDFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3173 8585 3190 8604 3200 8593 3198 8588
      3197 8588 3197 8586 3194 8579 3188 8579
      3188 8566 3186 8568 3185 8567
TIME...MOT...LOC 1813Z 316DEG 10KT 3191 8591

32/DAVIS

The radar

The Maxwell AFB radar (KMXX), 38 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 9, 12:20 PM CST
Where
Lee County, 1.31 mi NE of Mitchell Xrd
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.543, -85.384

Several trees uprooted and on power lines downed near the intersection of County Road 112 and County Road 414.

Thunderstorm Wind, Etowah

When
July 9, 1:20 PM CST
Where
Etowah County, 1.25 mi NNE of Howelton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.067, -86.174

Several trees uprooted and power lines downed on Egypt Road.

Thunderstorm Wind, Etowah

When
July 9, 1:34 PM CST
Where
Etowah County, 0.57 mi W of (Gad)gadsden Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.970, -86.090

Gadsden ASOS (KGAD) reported a wind gust of 51 knots.

Thunderstorm Wind, Autauga

When
July 9, 1:50 PM CST to 1:52 PM CST
Where
Autauga County, 2.15 mi NNW of Autaugaville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.460, -86.680

Several trees uprooted along County Road 19.

Thunderstorm Wind, Jefferson

When
July 9, 3:19 PM CST
Where
Jefferson County, 0.58 mi NNE of West End
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.488, -86.868

Large tree down on home at 1841 St. Charles Avenue SW. One injury reported.

Thunderstorm Wind, Jefferson

When
July 9, 3:19 PM CST
Where
Jefferson County, 0.69 mi S of Phoenixville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.460, -86.880

Several trees uprooted and power lines downed in the Fairfield Community.

Thunderstorm Wind, Tuscaloosa

When
July 9, 3:25 PM CST
Where
Tuscaloosa County, 12.14 mi NNW of Kellerman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.500, -87.372

Several trees uprooted and power lines downed at Yellow Creek Campground.

Thunderstorm Wind, Walker

When
July 9, 10:10 PM CST
Where
Walker County, 1.38 mi S of Jasper Walker Co Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.850, -87.270

Several trees uprooted and power lines downed in the city of Jasper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649479, 649483, 654536, 649482, 650938, 650940, 650934, 650942.